Florida, 2005

Rip Current in Florida, July 16, 2005

July 16, 2005 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 16, 12:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 12:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
120 PM EDT SAT JUL 16 2005

.SYNOPSIS...LOW AND MID CLOUD DECK WHICH WAS RESTING ACROSS MUCH OF
SE AL AND SW GA THIS MORNING CONTINUES TO DISSIPATE...WITH PARTLY
CLOUDY CONDITIONS QUICKLY TAKING OVER. WITH THE STRONG S-SE LOW
LEVEL FLOW...THE SEA BREEZE IS ONCE AGAIN GETTING AN EARLY START
TODAY...BUT THUS FAR...IS NOT VERY CONVECTIVELY ACTIVE. DO NOT
EXPECT THIS TO LAST MUCH LONGER...HOWEVER...WITH SCATTERED TO
NUMEROUS SHOWERS AND STORMS DEVELOPING THROUGH THE AFTERNOON. OVER
THE COASTAL WATERS...WINDS CONTINUE LIGHT OUT OF THE SE.

&&

.SHORT TERM...IT APPEARS THAT WE HAVE FINALLY REACHED THAT TIME OF
THE SUMMER WHERE THE SYNOPTIC INFLUENCES OVER FL ARE MUCH LESS
PROMINENT...WITH CONVECTIVE DEVELOPMENT NOW HEAVILY DOMINATED BY THE
MESOSCALE SEA BREEZE CIRCULATION. WITH THE BERMUDA HIGH EXPECTED TO
MAINTAIN ITS RIDGING WELL WESTWARD INTO THE GULF OF MEXICO...SEE
LITTLE REASON FOR CHANGE OVER THE NEXT SEVERAL DAYS WITH ONSHORE
FLOW AIDING THE SEA BREEZE. GIVEN THE STRENGTH OF HURRICANE
EMILY...MAY SEE SOME COMPENSATING SUBSIDENCE AROUND ITS PERIPHERY AS
IT MOVES INTO THE SOUTHERN GULF OF MEXICO. IF THIS SUBSIDENCE
EXTENDS FAR ENOUGH TO THE NORTH...COULD SEE A PERIOD OF SLIGHTLY
LOWER POPS ACROSS THE REGION EARLY NEXT WEEK.

&&

.LONG TERM...LITTLE CHANGE ANTICIPATED FOR THE NEXT SEVERAL
DAYS...WITH THE BERMUDA HIGH REMAINING VIRTUALLY ANCHORED IN
PLACE...WHILE HEIGHTS ARE EXPECTED TO RISE AT UPPER LEVELS.
THEREFORE...EXPECT NEAR CLIMO SEA BREEZE POPS...WITH AVG TEMPS 2-3
DEGREES ABOVE NORMAL.

&&

.MARINE...WITH THE SFC RIDGE EXTENDING FROM THE ATLANTIC TO WELL
INTO THE GULF OF MEXICO...LIGHT WINDS AND SEAS WILL CONTINUE FOR THE
NEXT SEVERAL DAYS. WILL OF COURSE WATCH EMILY TO THE SOUTH VERY
CLOSELY...WITH THE POSSIBILITY OF SWELLS REACHING THE COASTAL
WATERS...ALTHOUGH EMILYS SOUTHERN TRACK AND FAST FORWARD SPEED
SHOULD REDUCE THE CHANCES OF SIGNIFICANT SWELLS THIS FAR TO THE
NORTH.

&&

.AVIATION...WITH A FEW SHRA/TSRA SHOWING UP ON LOCAL RADARS
THROUGHOUT THE AREA...AM PRETTY CONFIDENT GOING WITH TEMPO GROUPS AT
ALL TAF SITES FOR TS THIS AFTN. CLOUDS SEEM TO BE AROUND 2500FT AND
WILL BE BKN AT TIMES. VISIBILITIES MAY ALSO DROP INTO THE IFR RANGE
IN THE HEAVIER RAIN. LIGHT FOG AGAIN A POSSIBILITY TOMORROW MORNING
AT ALL LOCATIONS EXCEPT PFN...ALTHOUGH MODELS NOT INDICATING
ANYTHING SIGNIFICANT NOR THE EXTENT OF LOW CIGS THAT WE SAW THIS
MORNING.

&&

.HYDROLOGY...MANY RIVERS ARE CURRENTLY AT OR ABOVE FLOOD STAGE
ACROSS THE AREA DUE TO THE RECENT RAINS FROM DENNIS. PLEASE REFER TO
FLOOD STATEMENTS AND WARNINGS...AS WELL AS ADDITIONAL INFORMATION
FROM THE LOCAL ADVANCED HYDROLOGIC PREDICTION SERVICE WEB SITE AT
WWW.SRH.NOAA.GOV/CIG-BIN/AHPS.CIG?TAE (ALL LOWER CASE).

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73 93 73 93/ 30 40 20 40
PANAMA CITY  78 91 77 92/ 30 40 20 30
DOTHAN       74 92 74 92/ 30 50 20 30
ALBANY       75 94 73 93/ 30 50 20 40
VALDOSTA     73 94 73 94/ 30 50 20 40
CROSS CITY   73 93 73 94/ 30 40 20 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

GOULD/MCNATT
Hazardous weather outlook, Jul 16, 4:37 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EDT SAT JUL 16 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-170936-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
537 AM EDT SAT JUL 16 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
AS IN RECENT AFTERNOONS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP WITH THE AFTERNOON SEA BREEZE AND MOVE
NORTH FROM FLORIDA INTO SOUTHEAST ALABAMA AND SOUTHERN GEORGIA.   A
FEW OF THE STORMS WILL BECOME STRONG WITH...FREQUENT LIGHTNING AND
GUSTY WINDS. HEAVY DOWNPOURS MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS. THE SHOWERS AND STORMS WILL DECREASE LATER THIS
EVENING. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP...BUT WITH LESS COVERAGE AND INTENSITY THAN DURING THE LAST
FEW DAYS. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. STRENGTHENING
HURRICANE EMILY IS FORECAST TO MOVE WEST-NORTHWEST ACROSS THE
CARIBBEAN SEA...EVENTUALLY REACHING THE VICINITY OF THE TEXAS-MEXICO
BORDER EARLY WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Bay

When
July 16, 4:00 PM EST
Where
Bay County, Panama City Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

An 18-year-old male drowned in heavy surf. Reported by the Orlando Sentinel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Bay2005-07-1618MaleBall FieldDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464112.